08 July, 2011
What Medicines Cause High Potassium Levels?
Patients who take certain medications may be at risk of developing hyperkalemia, a condition of high potassium in the blood. Although rare, excessive amounts of potassium in the bloodstream can lead to heart complications and sudden death. Patients who take medications that place them at risk for hyperkalemia should have routine monitoring of potassium levels.
The normal range of blood potassium is between 3.6 and 4.8 mEq/L. The risk of adverse events increases with escalating potassium levels above this range. Although hyperkalemia often does not present with physical symptoms, in severe cases, patients may experience nausea, weakness, fatigue, paralysis and heart arrhythmias. If left untreated, excessive potassium can lead to cardiac arrest and sudden death.
Many patients who use diuretics may also be taking potassium supplements. Thiazide and loop diuretics block the reabsorption of sodium within the renal tubules of the kidneys. Potassium is exchanged for sodium further down in the renal tubule, resulting in potassium loss. In order to prevent low potassium, many patients take potassium supplements with these diuretics. Unfortunately, excessive potassium supplementation can result in hyperkalemia.
Some patients prevent the exchange of potassium and sodium in the renal tubules by taking potassium-sparing diuretics. Medications such as spironolactone work by blocking exchange channels near the end of the renal tubule, thus preserving potassium within the body. Unfortunately, this interferes with the normal regulation and excretion of potassium and can also result in hyperkalemia.
ACE Inhibitors and Angiotensin Receptor Blockers
Angiotensin converting enzyme inhibitors and angiotensin receptor blockers are common medications for the treatment of high blood pressure and other conditions related to the heart and kidneys. The use of these drugs has been associated with the development of hyperkalemia. According to a study of 2,331 patients, published in the "Journal of Pathology and Laboratory Medicine International" in 2009, Seyed Ali Sajadi and colleagues found that hyperkalemia was present in 20.4 percent of patients taking an ACE inhibitor and 31 percent of patients taking an angiotensin receptor blocker. In addition to the medications listed, other drugs may also cause an increase in potassium levels. Patients should speak to a physician with concerns regarding potassium and medications that can cause hyperkalemia.
- MayoClinic.com: Hyperkalemia
- CV Pharmacology: Diuretics
- “The Journal of Clinical Hypertension”; Well Tolerated Spironolactone-Related Hyponatremia; Joe Handler M.D; April 2008.
- “Journal Pathology and Laboratory Medicine International”; A Comparative Study of the Prevalence of Hyperkalemia with the Use of Angiotensin Converting Enzyme Inhibitors versus Angiotensin Receptor Blockers; Seyed Ali Sajadi, et al; April 2008.
- Jupiterimages/Stockbyte/Getty Images